Diabetes and the Flu
Taking the time for a few easy to-dos can prevent you from getting the flu. If you have diabetes and get the flu, find out how to take care of yourself and your blood sugar.
"People who have diabetes are three times more likely to be hospitalized if they get the flu," says Helena Duffy, CDE, a nurse practitioner at Montefiore Medical Center in New York City. Diabetes can weaken your immune system and make it harder for your body to fight off the influenza virus, she says.
The flu can affect your blood sugar levels. You're also at higher risk for pneumonia. And if you're not eating well while you're sick, you could be at risk for hypoglycemia.Get a Flu Shot for Prevention
The best way to protect yourself is to get a flu shot at the beginning of every flu season. Avoid the nasal flu vaccine, which has not been extensively studied in people with diabetes (PWDs). Ask people living in your house to get a flu vaccine, too.
PWDs also should get the pneumococcal vaccine to protect against pneumonia. If you have diabetes, ask your doctor about getting a second shot five to 10 years after the first.When You Have Diabetes and the Flu
If you do get sick, ask your doctor about Tamiflu (oseltavimir), a prescription antiviral medication that can ease symptoms and shorten the duration of your illness. For best results, take it as soon as you notice symptoms.
It's also important to pay close attention to your blood glucose levels. "Check your blood glucose every two to four hours, and record your readings," Duffy says. "If your blood sugar remains high or gets too low, call your doctor."
Duffy says people with type 1 diabetes who feel ill and have a blood glucose reading over 250 mg/dl should test for ketones in the urine. Left untreated, excessive ketones can result in ketoacidosis, a dangerous condition that occurs when fat is burned for energy instead of glucose.
If you have the flu, don't alter your blood glucose-lowering medications, even if you're eating less. "People who are sick often think they shouldn't take their medicine because it will cause their blood glucose to go low," Duffy says. "But because of stress hormones, they usually need their usual medicine and may even need more."
An exception is if you take metformin and wind up in the hospital with dehydration, which can affect kidney function. In that case, ask your doctor if you should discontinue metformin.
It's also important to avoid dehydration. Drink a glass of water every hour. If you are vomiting or have diarrhea, sip broth, which contains important electrolytes.
If you have questions about any complications or symptoms you're experiencing while sick, contact your health care provider.
Please confirm your comment by answering the question below and clicking "Submit Comment."
Pay $0 for a Full Year + FREE Gift! Order NOW and pay nothing for your second year of Diabetic Living® Magazine! That's 2 full years (8 issues) issues for just $16.00 (plus $3.97 postage and handling), plus you'll get Our Best Diabetic Snack Guide instantly! HURRY this offer won't last! (U.S. orders only)